In an attempt to address the opioid crisis before it arrives in Nebraska full force, the Papillion Police Department is equipping its officers with a drug to treat opioid overdoses.
The department acquired about 40 nasal spray kits of Narcan, the brand name for the drug naloxone, for each of its officers. The drug blocks or reverses the effects of the overdose because it has a higher affinity to attach to opioid receptors in the brain than synthetic opioids such as OxyContin, heroin or fentanyl.
Deputy Chief Chris Whitted said officers needed a way to combat negative effects of the drugs, even though Nebraska hasn’t seen the same levels of devastation as other areas of the country.
“There’s a growing trend within our communities of fentanyl and opioid abuse,” Whitted said.
“We want to be prepared should it happen in our jurisdiction.”
In 2015 the Nebraska Legislature passed a law granting protection from administrative action or criminal prosecution to law enforcement and first responders who administer naloxone to someone who is experiencing an overdose. Several law enforcement and first responder agencies in the metro area are already equipped with the drug.
A Nebraska State Patrol trooper used Narcan to revive a woman from an overdose in Blaine County on June 20 and a Douglas County sheriff’s deputy used the drug to revive a 19-year-old man in April.
Officer Chris Goley, who is also a paramedic, said Papillion is a safe community but officers needed to be prepared because they are often the first people on the scene of an overdose.
“I look at it no different than why officers are carrying (tourniquets),” Goley said.
Having naloxone can be life saving for both the person experiencing the overdose and the officer who is responding, Whitted said. Officers around the country, and even K-9 dogs, have experienced overdoses simply by touching or breathing fentanyl, which is up to 50 times more potent than heroin.
“We want to save lives. We don’t want to see people die,” Goley said.
“We’re not only protecting the public, we’re also protecting ourselves.”
An overdose is caused when opioids bond to too many opioid receptors in the brain, which depresses the nervous system and in turn affects a person’s breathing. According to a report in the Journal of the American Medical Association, there were more than 42,000 opioid-related overdose deaths in 2016.